Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Switching docs and drugs
May 5, 2005

HI. Great website!!! I have had, until recently, a 0 viral load and 500-600 t-cells for almost 15 years now. I was taking Invirase, Zerit and Epivir. Stopped Zerit due to lipoatrophy---resolved in about 1 year and 2 treatments of NewFill. Switched doctors. New doc uses a different lab. My viral load came back 80. (I had just had a REALLY bad case of food poisioning requiring a stay in the ER) My new doc states that I am on sub-optimal therapy. I was considering taking a drug holiday, which he advised against. Instead he started me on Truvada and the 500mg Invirase. The only side effect I have had is constipation!, which is weird, considering I have never had that in my life. Looking for a third opinion. Please let me know what you think. Then read below---just some information that may help others.....

I have had severe chronic insomnia my entire life---yes, even as a child. Seemed to become worse since I have been getting testosterone shots. Finally had a sleep study done ( I am 5'10", 170 and have a very athletic build). Turns out I have SEVERE obstructive sleep apnea. So now I wear CPAP and nite and am actually SLEEPING for the first time in like ever!!!!! I feel GREAT!!!!!!!! I read somewhere that the testosterone can enlarge the tongue a bit. So maybe this made things worse? At any rate, I no longer need Ativan and Valium to make me fall asleep---which actually made things worse. Weaning myself off of 20 mg Ambien.

Take home message---just because you are thin---does not mean you cannot have OSA. Ok back to the top and my question. if you could please get back to me I would truly appreciate any feed back, Thanks!

Response from Dr. Wohl

Your experience is interesting and instructive to others.

I think the switch to Truvada from Zerit and Epivir was fine given the toxicity you experienced. Tenofovir (part of Truvada) is not considered likely to cause fat wasting and is potent.

The 80 copies/mL viral load does not excite me that much. As you say, different lab may have a different sensitivity of their assay. If your virus remains low (under 1000) on your regimen and you are otherwise doing well, I would not be inclined to change. The risk of developing resistance is likely higher than if your viral load was 8 copies/mL but is still very low over the course of years. There are few data to guide us in what to do about low level viremia and my take is that over-reacting can be just as bad as under-reacting.

As far as sleep apnea, it is a good point. I have seen his cause fatigue that the patient thought was due to the HIV meds. His loud snoring and complaints by his partner were a tip off. In that case, no testosterone was involved.

DW



Previous
When to make the decsion the the POS-HIV is not a FP
Next
Are peptides good?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement